Sunday, July 1, 2012

A Rough Patch

 It's been far too long since we've updated. I know there are many of you wondering what's new with Mel, and how she's doing. The short answer is that she's been better. Mel is having a hard time right now and is not doing very well. Her body is free from Leukemia as far as we can tell, and her blood levels are holding steady for the most part. Mel is now dealing with the effects from her treatment for graph vs. host disease. Angie mentioned in her last post that Mel had a terrible skin rash (for lack of a better word). This left Mel's skin red, blotchy, itchy, burning, and painful. Mel commented that she felt like she was in somebody else's skin. I know Mel suffered a lot and had a hard time sleeping and just relaxing. She was prescribed some cream to help with the itching and dryness. They put the cream everywhere, but her eyelids. One day Mel was scratching her eyelid with her fingernail and the skin just peeled away. She was left with scabs that eventually became infected. It was trippy because when she had her eyes closed, it looked like she still had them open. We would laugh and find the humor in it. Mel is always good about that.

Ouch! (taken the end of May)

Part of the rash. it was also on her hands (including palms), face, and upper body.

Mel and Kaden. (taken the end of May)

 At one of Mel's clinic visits a few weeks ago, her doctor put her on Prednisone to help with the rash. She was put on 20 doses a day! That is a lot. Since that time, Mel has been dealing with horrific side effects. She has had deep muscle, joint and bone aches that bring her to tears, and hurt so much. She has been swelling all over. Her muscle tone has rapidly declined. This has caused her to move back in with our parents. She was no longer able to go up and down her stairs at her townhouse. My mom has become Mel's full-time care giver. Melanie is so weak and struggles to move around. This has been so frustrated for Mel. She has always been so strong and independent. Mel has fallen a couple of times...once going up my parent front steps, and once at the kitchen table. It is scary and just makes Mel feel so defeated. My parents are looking into getting a ramp to their front door so Mel can leave home easier. Another side effect of the Prednisone is that it has raised Mel's blood sugar. She is on insulin injections. Her sugar was up over 400 last night (normal is between 80 and 120), so my mom had to check her sugar every two hours all throughout the night.

Mel thinks she looks like Heimlach...the caterpillar from A Bug's Life. The swelling in her face is yet another side effect of prednisone. Doctors call this a "moon face". I think Mel is pretty no matter what!!

A Bug's Life: Heimlich (Joe Ranft) and Slim (David Hyde Pierce) waving to the ants.

Mel's swollen feet.

Mel's hair is starting to grow back. :)

My mom catching a little nap after last night's blood sugar "party".

Mel uses this walker to get around.

The doctors have started to taper Mel's prednisone. It will take 21 days to taper it. Mel will require some rehabilitation to keep and eventually regain her muscle tone. It is going to be some time before Mel is able to get around on her own again.

I know Mel is in a lot of pain and is feeling really down. Please remember her in your prayers. We know that this is just another part of her recovery and believe that there are brighter days ahead. Mel continues to have faith in Heavenly Father's plan for her. She has been through so much and it's hard to watch her suffer. I know that she'll be blessed for all of this. She continues to remain strong, and endures likes a champ.

As I looked at this picture tonight, I thought it was so fitting that the picture of Mel and the Savior is behind her and my mom. My mom has served Mel just as the Savior would if He were here. My mom's hands are His. 

Keep fighting Mel. I love you!!